Can lumpy, uneven Restylane injections on my cheekbones be fixed or should they be dissolved? Do I need a better doctor? (Photo)

Last month a plastic surgeon injected Restylane high on my cheekbone, under the outer corners of my eyes. The results are uneven and lumpy, especially just under the eyes. The Dr said that the lumps were probably caused by fat. But the cheeks were smooth before he injected me. He recommended adding more Restylane. Should I get the filler dissolved or can it be salvaged? I saved for a long time to have this done & want it to work out. Should I risk returning to this doctor or find someone else?

Doctor Answers 10

Chin/Cheek Augmentation -- Fillers such as Radiesse, Voluma, Perlane; Fat; Implants; Sculptra

I suggest seeing an expert in cheek augmentation. sometimes fillers can be used to improve this sometimes it needs to be reversed and then reinjected.  Best, Dr. Emer.

Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Uneven cheeks from restylane

The unevenness you are experiencing is related to the filler itself.   The answer you recieved sounds like a put off to me.  Seek out an expert injector to have small amounts of hyaluronidase injected to dissolve some of the filler.  All of the filler doesn't need to be dissolved, just the parts causing irregularity.  An expert injector will know how to do this.  Best of luck.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Lumpy Cheeks From Restylane

Hi and thanks for your question. I can see what you are talking about, unfortunately. I agree with the other doctors posting here. You should seek another opinion. Cheek augmentation can be a really great procedure with smooth, natural results that last a long time. Years ago, Restylane was the only filler we had, so people would use it everywhere. Today we have a much better option for the cheeks with Voluma. It is a smooth filler that produces natural results that last for a year and a half or more. I would suggest you consult with an experienced injector where the main focus of their practice is non surgical aesthetics as opposed to someone who just does injections as a side activity to their surgical practice. Hope that helps.

Uneven Restylane To Cheeks

Looks like the restylane was probably injected too superficially, leaving you with bumps and irregularities. I would recommend another opinion. The product may have to be dissolved. I would use Restylane Lyft or Voluma in the cheeks.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Uneven Restylane Injections

Hi PB.  Sorry to hear about your situation.  If it's been a month since injections, it's likely that the product has settled where it's going to stay.  It does appear that you have some irregular contours and these may be fixable with more product or Hyaluronidase injections.  

If you do not feel that your current injector was properly addressing your concerns, then maybe it is time to find a new one.  To see examples of Restylane injections under the eyes, click on the link below.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Can lumpy, uneven Restylane injections on my cheekbones be fixed or should they be dissolved?

 Hi, I have performed many facial shaping procedures using dermal fillers, facial implants (cheek, chin), liposuction and/or facelifts for over 30 years. Following the beauty principles outlined in my book on face and body beauty, women look the most feminine, youthful and attractive with heart shaped faces. Heart shaped faces have cheeks that are full and round in the front. Cheek augmentation with a dermal filler or using cheek implants for a permanent enhancement will create full, round cheeks that will feminize the entire face.  This should be augmented in the front and not the sides of the cheeks, as seems to be commonly done, as this tends to widen and broaden the face.

 Think of facial beauty as something that "must" address all layers of the face including the skeletal structure of the cheeks and chin, the overlying SMAS muscle, amount and position of subcutaneous fat and finally the degree of skin laxity. It's an "urban myth" that pulling tissues over flat cheeks and a weak chin can create a beautiful or handsome face. Similarly, dermal fillers or facial implants alone can't lift and remove excess skin from the face and neck. Natural looking beauty is created by the aesthetic vision of what tissue layers need to be adjusted by what technique and amount.

 Hope this helps.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews


I cannot see the other side to see how it turned out.  If the Restylane needs to be dissolved then that should be done.  I don't see the need for additional product.  There is a safe injector program that can be helpful.  The Smart Beauty Guide will offer your several providers in your area who are qualified

Contour irregularity after Restylane injection

Hello, and thanks for your question and photos. I'm sorry you did not get the result you had hoped for. I do see the contour irregularity that you are referring to.  At this point I would probably recommend dissolving the product you have and starting from scratch. However, it is possible that a skilled injector could salvage what has been done, but this is difficult to predict based on the provided photos. Best of luck, Dr. Frucht.  

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Cheek and lower eyelid fillers

Thank you for the question and the photos. It most likely that there is some unevenness in the distribution of the filler or that it may have been placed more closely to the surface than intended. The former problem can be helped with addition of filler around the area to smooth it out. The latter would require dissolving the filler that is present, waiting a bit, and then reinjecting. I perform a lot of filler treatments for the cheeks and lower eyelids, and this can certainly be a tricky area. The skin varies in thickness, some patients retain fluid, etc. A gradual approach is best, beginning with small amounts of filler and building over time. Take care and best of luck!

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
4.9 out of 5 stars 94 reviews

Discuss using hyaluronidase with your doctor

Thank you for your question and photo! From the photos, it does appear that you have some contour irregularity in the right upper cheek. After injections I usually have patients wait 2 weeks for any swelling to subside before either adding additional product or removing product with hyaluronidase. In your situation, I would perhaps consider dissolving some of the Restylane with hyaluronidase before adding additional filler.

I hope this answer is helpful! Best of luck.

Tracy Leong, MD
San Diego Dermatologic Surgeon
4.9 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.